Imaging is commonly used in hospitals and outpatient settings to diagnose and treat disease and injury. Providers should understand the contrast agents used, the roles of contrast agents, possible adverse events, and treatment of patients with contrast-induced reactions, particularly nephropathies.

Contrast-induced nephropathy (CIN) is an acute renal injury occurring after exposure to contrast media. Contrast agents are most often used to enhance imaging, particularly computed tomography and magnetic resonance imaging, or in procedures such as cardiac catheterization. Contrast-induced nephropathy occurs within 48 hours of exposure to intravenous or intra-arterial iodinated contrast material. This exposure results in an acute kidney injury, defined as an increase in serum creatinine by 50% or more or by 0.3 mg/dL or more, with the peak typically seen approximately 12 hours after exposure. Contrast-induced nephropathy is the third most common cause of acute renal failure in hospitalized...

You do not currently have access to this content.